Indiana, 2005

Tornado and Damaging Wind in Indiana, September 15, 2005

September 15, 2005 · NWS IND · 2 events in 2 counties and zones

A small line of strong thunderstorms moved from west to east across central Indiana on 15 September 2005. The storms mainly produced heavy rain, although a few areas of minor damage were discovered.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A small line of strong thunderstorms moved from west to east across central Indiana on 15 September 2005. The storms mainly produced heavy rain, although a few areas of minor damage were discovered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 15, 3:22 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 15, 3:22 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
322 PM EST THU SEP 15 2005

.DISCUSSION...MAIN PROBLEM FOR THIS FORECAST WILL REMAIN CENTERED ON
RAINFALL FOR TONIGHT AND EARLY FRIDAY MORNING. SURFACE MAP AT 18Z
SHOWS A STATIONARY FRONT ACROSS SOUTH CENTRAL INDIANA EXTENDED
WESTWARD INTO A SURFACE LOW NEAR KANSAS CITY. STRONG SHORTWAVE
TROUGH EVIDENT ON WATER VAPOR IMAGERY CURRENTLY EJECTING EASTWARD
OUT OF KANSAS. LARGE SWATH OF RAINFALL HAS BEEN EVIDENT ALL DAY ON
RADAR MOSAIC IMAGERY...CONTINUING AN EASTWARD PROGRESSION INTO THE
REGION.

MODEL SOLUTIONS REGARDING THIS FORECAST PROBLEM SHOW SOME
DIFFERENCES...BUT HAVE COME MORE INTO LINE WITH EACH OTHER OF LATE.
BIGGEST DIFFERENCE AT THIS TIME WOULD BE IN THE SPEED OF THE SYSTEM
AND THE EVENTUAL CUT OFF OF RAIN ACROSS THE AREA. BY 12Z ON
FRIDAY...ETA SURFACE LOW IN EASTERN OHIO...WHILE GFS SHOWS THIS LOW
IN SOUTHERN INDIANA AT THE SAME TIME. ALOFT SHOWS SIMILAR
DIFFERENCES...WITH GFS SLOWER ON THE EASTWARD MOVEMENT OF ITS CUT
OFF LOWS AT 700 AND 850 MB. FOR THIS PACKAGE HAVE SIDED MOSTLY WITH
THE NAM MODEL BECAUSE A FASTER SYSTEM MOVEMENT MAKES MORE SENSE WITH
LITTLE IN THE WAY OF BLOCKING EVIDENT IN THE PATTERN.

FOR TONIGHT...THE RAIN SHIELD SHOULD CONTINUE ITS EASTWARD
MOVEMENT...AND HIGH POPS IN THE FORECAST THROUGH 06Z TONIGHT. ETA
SHOWING STRONG ISENTROPIC LIFTING ON THE 310K SURFACE...BUT THIS IS
LARGELY OVER WITH BY 06Z. AN ADDITIONAL CONCERN IS ALONG WITH
CURRENT RADAR TRENDS ILLUSTRATING ALMOST TWO SEPARATE PRECIP AREAS
AND THESE ARE ALIGNED WITH WHERE THE SURFACE STATIONARY BOUNDARY IS.
WITH THE BOUNDARY PROGGED TO REMAIN ACROSS THE FORECAST AREA...THIS
COULD BE A FLY IN THE OINTMENT AND ALLOW THE HEAVIEST PRECIP NORTH
OF THE WARM FRONT ACROSS THE NORTHERN FORECAST AREA.

VERY HIGH POPS IN THE FORECAST THROUGH 06Z TONIGHT...WITH A LAST
MINUTE EDIT TO THE FORECAST TO BRING THEM DOWN INTO THE CHANCE
CATEGORY AFTER 06Z. SIGNIFICANT RAIN SHOULD LARGELY BE OUT OF THE
AREA BY DAYBREAK FRIDAY...BUT NOT DISCOUNTING A FEW LINGERING
SHOWERS WITH THE 500 AND 700 MB TROUGH AXIS CLEARING THE AREA
THROUGH THE MORNING HOURS. EXPECT SOME CLOUDINESS TO REMAIN IN THE
WAKE OF THE SYSTEM AND HELP TO HOLD TEMPERATURES DOWN A
BIT..ESPECIALLY EAST. THIS THINKING WAS IN LINE WITH THE MOS
GUIDANCE NUMBERS FOR HIGHS.

OVERNIGHT FRIDAY...RIDGING WILL STRONGLY BUILD IN AT 500 AND 700
MB...ALONG WITH A SURFACE HIGH PRESSURE FROM THE WEST. THIS SHOULD
HELP TO SCOUR OUT LINGERING CLOUDINESS AND ALLOW FOR EXCELLENT
RADIATIONAL COOLING. AIRMASS COMING INTO PLACE WAS RESPONSIBLE FOR
LOW TEMPERATURES IN THE 40S AND 50S ACROSS THE UPPER PLAINS LAST
NIGHT...SO WILL BE WATCHFUL FOR A COOL NIGHT. SHADED COOLER THAN MAV
GUIDANCE AS IT DOESNT CLEAR THINGS OUT AS QUICKLY...AND WOULD NOT BE
TERRIBLY SURPRISED TO SEE IT COOLER STILL IN THE BEST RADIATIONAL
COOLING AREAS.

SATURDAY WILL BRING A SEASONABLE DAY. 850 MB TEMPERATURES IN THE +11
TO +13 RANGE WILL ALLOW FOR HIGHS IN THE MID 70S ALONG WITH SOME
SCATTERED AFTERNOON CUMULUS DEVELOPMENT FOR A PARTLY CLOUDY DAY.
COOL MOS NUMBERS LOOKED FAIRLY REASONABLE ON SATURDAY.

EXTENDED FORECAST LARGELY GOVERNED BY RESURGENCE OF SUBTROPICAL
RIDGE ACROSS SOUTHERN TIER OF CONUS. INDIANA LOOKS TO BE IN THE
NORTHERN PERIPHERY OF THE RIDGE...AND LIKELY TO BE IMPACTED BY
SEVERAL SHORTWAVE TROUGH IMPULSES EMBEDDED IN THE FLOW. MOST ROBUST
ONE LOOKS TO BE WEDNESDAY NIGHT INTO THURSDAY MORNING AS PER GFS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JOHNSON
Hazardous weather outlook, Sep 15, 5:30 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 AM EST THU SEP 15 2005

INZ021-028>031-035>049-051>057-060>065-067>072-161100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
530 AM EST THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF A TERRE HAUTE TO
SEYMOUR LINE BY THIS AFTERNOON AND OVER MOST OF CENTRAL INDIANA TONIGHT.
NONE OF THESE ARE EXPECTED TO BE SEVERE. ALSO ISOLATED RAIN
AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE TONIGHT ALONG AND SOUTH
OF A WINCHESTER TO ROCKVILLE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WEAK COLD FRONT WILL PRODUCE A CHANCE OF THUNDERSTORMS MONDAY AS
IT MOVES SOUTH ACROSS OUR REGION. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JH

The radar

The Indianapolis radar (KIND), 32 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
September 15, 7:45 PM EST
Where
Johnson County, 2 mi N of Trafalgar
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
39.433, -86.150

A barn roof was partially removed by thunderstorm winds.

Tornado, Henry

When
September 15, 7:55 PM EST to 7:58 PM EST
Where
Henry County, 2 mi WSW of New Castle
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$15,000
Crop damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
39.917, -85.400

What was likely a small gustnado swept quickly through a field and a small subdivision of manufactured homes, causing minor damage to crops, two roofs, and outdoor decorations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyThe tornado archive for Indiana, 2005Warnings in Indiana, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475027, 5475026.